New Mexico, 2021Flash Flooding in New Mexico, July 31, 2021
July 31, 2021 · NWS ABQ · 2 events in 2 counties and zones
With an area of high pressure over the central Great Plains, drier air filtering into eastern New Mexico limited thunderstorm potential in the area for several days. A backdoor cold front moving south and west through the area on July 31, 2021, finally brought an increase in moisture and reinvigorated thunderstorm chances.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With an area of high pressure over the central Great Plains, drier air filtering into eastern New Mexico limited thunderstorm potential in the area for several days. A backdoor cold front moving south and west through the area on July 31, 2021, finally brought an increase in moisture and reinvigorated thunderstorm chances. This boundary moved through northeast and east central New Mexico through the early afternoon on July 31st before sweeping through the Rio Grande Valley late that night. This resulted in an increase in thunderstorm coverage across the area and also increased chances for heavy rainfall and flash flooding. The Luna burn scar was once again impacted with heavy rain resulting in rapid runoff in Luna Canyon. Flash flooding was also reported in Madrid along New Mexico State Road 14 which left behind mud and other debris along the roadway.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 31, 11:18 AM MST, 42 minutes earlier.
Area forecast discussion, Jul 31, 11:18 AM MST, 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1218 PM MDT Sat Jul 31 2021
.AVIATION...
18Z TAF CYCLE
Scattered to numerous showers and thunderstorms are expected this
afternoon and evening, then scattered to isolated activity is
forecast to linger after midnight along and east of the central
mountain chain. A loosely organized high pressure system aloft will
result in slow and erratic storm motions. Meanwhile, a moist backdoor
front will continue advancing southwestward across eastern and
central areas triggering thunderstorms with wet microbursts and
locally heavy rainfall. The front will push through gaps in the
central mountain chain this afternoon and evening with a moderately
gusty east wind below canyons opening into the central valley from
Taos southward through Santa Fe and Albuquerque.
44
&&
.PREV DISCUSSION...329 AM MDT Sat Jul 31 2021...
.SYNOPSIS...
Thunderstorm coverage will ramp up this weekend, especially across the
northeast quarter later today and areawide Sunday and Sunday night.
A moist backdoor cold front pushing into the northeast part of New
Mexico will help to focus locally heavy thunderstorm rainfall there
this afternoon. The front will then press south and west tonight
through Sunday with showers and thunderstorms becoming more widespread
areawide. Locally heavy rainfall will result in an elevated flash flood
threat to close out the weekend. An active monsoon pattern will persist
into Monday and Tuesday before a transition to fewer storms by the
latter half of next week. High temperatures near to slightly below
average today will trend 5 to 15 degrees cooler on Sunday and remain
below average through Tuesday.
&&
.DISCUSSION...
SHORT TERM...(TODAY THROUGH SUNDAY)...
After a break in the extent of showers and thunderstorms Friday,
convection will become more widespread again through this weekend.
The culprit for the increased activity is a back door cold front
that will enter northeast NM this morning, stall this afternoon,
then move quickly south and west tonight, reaching the Rio Grande
Valley around midnight. Moderate wind speeds are expected through
the gaps and passes of the central mountain chain. Favored areas for
thunderstorms today is the northern mountains, but especially the
Sangre de Cristo Mountains. The northeast will be favored tonight
behind the cold front. We have decided to expand the Flash Flood
Watch to include all of the northeast highlands, and the northeast
plains, and have the watch continue until 6:00am Sunday.
Sunday should be even more active with widespread showers and
thunderstorms, some with heavy rain. A Flash Flood Watch will likely
be needed Sunday. The exception could be in the northeast, where
conditions will become more stable. CHJ
LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)...
...Flash flood potential to remain elevated Sunday PM through
Tuesday especially for areas between the Divide and east
slopes of the central mountain chain...
High grade monsoon pattern continues Sunday night through at least
Tuesday. Synoptic-scale frontal boundary should reach the
Continental Divide later Sunday becoming effectively stationary
Sunday night along or just west of the Divide. Atmospheric moisture
levels in wake of this easterly push will be well-above average.
Forecast PWAT values of 1.2 to 1.4 inches are nearly two sigmas above
the mean for August 1st. Steering winds will be very weak and
generally from the north with the upper-level ridge near the NM/AZ
line. Slow-moving storms capable of intense heavy rainfall will be of
particular concern given that low-level forcing for lift will be
quite efficient well after dark Sunday evening in wake of the front
especially along the east slopes of the central mountain chain as
well as between the Divide and Rio Grande Valley.
Going into Monday and Tuesday, an impressive and broad 850-500mb
theta-e plume modeled between the Divide and east slopes of the
central mountain chain. Slow-moving storms capable of locally heavy
rainfall will again be a concern. At the same time, a weak
disturbance modeled to top the upper ridge on Monday before drifting
back to the south or southeast and over the area Tuesday- Tuesday
night. The 00Z GFS now trapping this feature over the area through
Wednesday while the ECMWF is less defined. Either way, Wednesday
appears to be a transition to what should be a drier/warmer pattern
to close out next week as the upper shifts back to the east and
builds slightly over NM Thursday through Saturday. But moisture
though trending downward in quality will remain sufficient for at
least isolated to scattered diurnal convection or we'll call it a
lower grade monsoon forecast. KJ
&&
.FIRE WEATHER...
There will be no significant fire weather concerns through the
forecast period. After a break in the convection Friday, things will
ramp back up this weekend. A back door cold front will bring a fresh
supply of low level moisture to the northeast today and over much of
the area Sunday. Showers and thunderstorms will be widespread both
days, with heavy rain likely and flash flooding a big concern. Not
much change is forecast through the first half of next week. Some
drying should take place later next week as high pressure to
the west tries to move over NM. CHJ
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for the following zones...
NMZ212>215-227>232.
&&
Hazardous weather outlook, Jul 31, 3:35 AM MST, 8 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
435 AM MDT Sat Jul 31 2021
NMZ201>241-011045-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
435 AM MDT Sat Jul 31 2021
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Scattered to numerous thunderstorms are expected today through the
overnight. Storm motions will be slow and rainfall could become
heavy. This may lead to localized areas of flash flooding,
especially over and near recent and older burn scars. Isolated
locations may receive up to 2 inches of rainfall. A few storms may
also produce small hail and wind gusts to 50 mph.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A significant increase storm coverage and flash flood potential can
be expected Sunday into Monday, especially between the Continental
Divide to the high plains of eastern New Mexico. Storm motions will
be slow and rainfall could become intense at times. This may lead to
localized areas of flash flooding, especially over and near recent
and older burn scars. Isolated locations may receive up to 2 inches
of rainfall. A few storms may also produce small hail and wind gusts
to 50 mph.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.
41
Flash Flood, Mora
- When
- July 31, 12:00 PM MST to 1:20 PM MST
- Where
- Mora County, 2.37 mi ENE of Chacon to 1.45 mi NNE of Chacon
- Cause
- Heavy Rain / Burn Area
- Property damage
- $30,000
- Reported by
- CoCoRaHS
- Coordinates
- 36.164, -105.331
A CoCoRaHS observer reported flash flooding along Luna Creek and Luna Canyon Road that resulted from heavy rain along the Luna burn scar north of Chacon. The observer also reported that some structures in the area had been damaged, but the extent or type of structures that sustained damage is unknown. Damages are a rough estimate.
Flash Flood, Santa Fe
- When
- July 31, 2:45 PM MST to 4:45 PM MST
- Where
- Santa Fe County, 2.97 mi SW of Madrid to 2.77 mi NNE of Madrid
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 35.379, -106.186
A National Weather Service employee in Madrid measured 1.85 inches of rain from a thunderstorm producing heavy rain. This led to flash flooding along New Mexico State Road 14 in Madrid and south of Los Cerillos along with mud and other debris washed onto the roadway. Damages are a rough estimate.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flows in Colorado, July 31, 2021$25 million · 6 events
- Flash Flooding in Arizona, July 31, 20211 death · 2 events
- Flash Flooding and Damaging Winds in Tennessee, July 31, 2021$552,000 · 61 kt wind · 20 events
- Hail and Damaging Winds in Missouri, July 31, 2021$40,000 · 1 in hail · 17 events
- Flash Flooding in Colorado, July 31, 2021$40,000 · 4 events
- Flash Flooding and Heavy Rain in Colorado, July 31, 202123 events
- Flash Flood in Wyoming, July 31, 2021$25,000 · 1 event
- Lightning Strike in Colorado, July 31, 20212 injured · 1 event
- Lightning Strike in Missouri, July 31, 20212 injured · 1 event
- Tornado and Flash Flood in Missouri, July 31, 2021$20,000 · EF0 · 2 events
- Strong Wind in Washington, July 31, 2021$20,000 · 1 event
- Damaging Wind in Kansas, July 31, 2021$15,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964035, 964038.